A case of cardiac arrest at induction of anesthesia for postpartum hysterectomy

Makiko Hashiba, Toshiyuki Okutomi, Katsu Saito, Kan Amano, Hirotsugu Okamoto, Sumio Hoka

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

Although peripartum cardiac arrest is rare, the prognosis of the event may be worse than in non-pregnant patients because the events is often associated with pulmonary or amniotic embolisms. The following report is a case of cardiac arrest which occurred at the induction of anesthesia for the postpartum hysterectomy. A 31-year-old woman was treated with infusion of ritodrine chloride for preterm labor and placenta previa. Elective cesarean section was performed at 37 weeks' gestation for her delivery under epidural anesthesia. Following the operation, the total hysterectomy was scheduled due to the continuous massive bleeding. She rapidly developed ventricular tachycardia, following trachea intubation with propofol and suxamethonium. Since she was not resuscitated with cadiac massage, we started intravenous epinephrine, electronic cardioversion, the percutaneous cardiopulmonary support and intraaortic balloon pumping with epinephrine and dopamine infusions leading to a successfully outcome. In this case, we believe that the combination of propofol and suxamethonium had the most impact on producing the cardiac arrest. Therefore, the case emphasizes the potential danger of using these combination for patients who have been treated with ritodrine.

Original languageEnglish
Pages (from-to)1355-1358
Number of pages4
JournalJapanese Journal of Anesthesiology
Volume51
Issue number12
Publication statusPublished - Dec 1 2002
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'A case of cardiac arrest at induction of anesthesia for postpartum hysterectomy'. Together they form a unique fingerprint.

Cite this